I was just diagnosed today with perioral dermatits. I had been to my family doctor 3 weeks ago for the rash around my nose and mouth and she prescribed me 7 days of bactrim. Believe it or not, it cleared it up within a week. Then one week after I finished my prescription, it came back. I saw a dermatologist today and he officially called it POD. He said that since the bactrim worked the first time, he was going to stick with that and have me continue my treatment with it for 10 to 12 weeks. This condition first started about 2 months ago when I went to the beach. We rented a house that had a hot tub and I used it and got a rash all over my arms. I put hydrocortisone cream on my rash (the OTC generic brand, NOT prescription strenght) and it cleared up the rash on my arms. I also had a patch of dry skin at the corner of my mouth and used the hydrocortisone on that for several days. It was immediately following that when my rash appeared. It continued to get worse and worse when I finally made a doc appointment with my family doctor and then followed the directions and I had already stated above. It has been 3 weeks since then and I only was treated with 7 days of bactrim. I have several questions.
First, will this particular antibiotic work good to completely treat this or should it have been a tetracycline?
Second, what are my chances of recurrence of this coming back even after treatment?
Third, is POD a virus, fungus, bacteria, etc? Also, what can be done as prevention with natural things such as vitamins or supplements?
Fourth, was the hydrocortisone what caused this even though it wasn't a prescription strengh cream?
Fifth, is it safe for me to use hydroquinone 4% and tretinoin gel on my face? I currently use this for melasma and acne.
Your responses are so appreciated as I try to cope with and understand this condition better. Thanks very much for your help!
Perioral dermatitis presents as groups of itchy or tender small red papules that may appear round the mouth, upper lip, chin and cheeks. The surrounding skin may be pink, and the skin surface often becomes dry and flaky. The most common cause is the application of moisturisers, cream cleansers, make-up foundation, sunscreens and especially topical steroid creams, such as hydrocortisone.
It responds well to treatment but can recur at a later date or when the antibiotics are discontinued. It is important to wash the face with warm water alone while the rash is present. Avoid applying other creams or ointments in your face. Finish the full course of antibiotics prescribed by your doctor to prevent recurrence. And it is important that you avoid the triggers mentioned above.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.